Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Elko, NV

July 26, 2017Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 26, 2017, 7:15 PM PDT for Nye County, Nevada. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 7:15 PM PDT (02:15 UTC)
Expired
Jul 26, 2017, 7:45 PM PDT
In force
30 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS55 KLKN 270215
SVRLKN
NVC023-270245-
/O.NEW.KLKN.SV.W.0029.170727T0215Z-170727T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
715 PM PDT WED JUL 26 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  South central Nye County in south central Nevada...

* Until 745 PM PDT

* At 715 PM PDT, severe thunderstorms are located 28 miles west of 
  Blue Eagle Ranch, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lunar Crater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 11629 3849 11614 3861 11573 3823 11580
TIME...MOT...LOC 0215Z 257DEG 23KT 3841 11606 

HAIL...1.00IN
WIND...60MPH
 
$$

99
2 follow-up statements
417 
WWUS55 KLKN 270230
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
730 PM PDT WED JUL 26 2017

NVC023-270245-
/O.CON.KLKN.SV.W.0029.000000T0000Z-170727T0245Z/
Nye NV-
730 PM PDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR SOUTH CENTRAL NYE COUNTY...

At 730 PM PDT, a severe thunderstorm was located 22 miles west of
Blue Eagle Ranch, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 11626 3841 11614 3856 11574 3823 11580
TIME...MOT...LOC 0230Z 257DEG 23KT 3843 11594 

HAIL...1.00IN
WIND...60MPH
 
$$

99
476 
WWUS55 KLKN 270240
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
740 PM PDT WED JUL 26 2017

NVC023-270250-
/O.EXP.KLKN.SV.W.0029.000000T0000Z-170727T0245Z/
Nye NV-
740 PM PDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NYE COUNTY WILL
EXPIRE AT 745 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3820 11626 3841 11614 3856 11574 3823 11580
TIME...MOT...LOC 0240Z 257DEG 23KT 3844 11588 

$$

99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:04 PM PDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 3:04 PM PDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
304 PM PDT Wed Jul 26 2017

.SYNOPSIS...Showers and thunderstorms will persist into the
evening. Brief moderate to heavy rain is possible in the storms,
along with hail and gusty outflow winds. Afternoon thunderstorm
activity lingers over portions of the region later this week,
however activity will be slightly less.

&&

.SHORT TERM...Tonight through Friday. Showers and thunderstorms
have started a little earlier than yesterday. Storms are tracking
a little faster today which will lead to a lessened flood threat. The
activity will continue into the evening hours. Main threats
continue to be wind gusts to 60 mph along with brief moderate to
heavy rain and small hail.

For tomorrow, moisture levels will decrease slightly, helping to
limit convective activity. Still, have kept mainly isolated
showers and thunderstorms across the area. Highs will be in the
90s.

Thursday night and Friday. The slight drying trend continues, but
still cannot rule out isolated storms for the afternoon. Highs
will be in the 90s.

.LONG TERM...Friday night through next Wednesday.

Upper ridge will gradually rebuild over the Great Basin this
weekend into next week. Moisture and weak instability will remain
under this feature which will keep the threat of thunderstorms
developing each day across portions of central and eastern Nevada.
Extent of moisture would support scattered storms through the
heart of the CWA on Saturday, some of which might be capable of
producing locally heavy rainfall and flash flooding. Available
moisture and subsequent storm coverage is trending to be more
isolated through the middle of next week. Temperatures will
continue above normal with daytime highs in the 90s and lows at
night in the mid 50s to mid 60s.

&&

.AVIATION...Given available moisture and instability, scattered
showers and thunderstorms will redevelop once again this Wednesday
afternoon around and en route of all TAF sites. Scattered storms
will persist through mid- evening before diminishing to light rain
showers and finally dissipating overnight. Outflow winds over 35
knots, locally heavy downpours, and small hail along with reduced
visibilities to below MVFR are likely in the vicinity of stronger
convective cells. There is also an increased risk today of
isolated severe gusts/wet microbursts to 50 knots associated with
a few of the more intense descending storm cores per SPC Day 1
convective outlook/discussion that has northern and central Nevada
in the heart of a marginal area for severe weather.

&&

.FIRE WEATHER...The scattered showers and thunderstorms will
continue to affect the area this evening. Some slight drying will
take place tomorrow with fewer storms possible, mainly in the
isolated category. These will be located in the eastern counties
of Elko and White Pine counties.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/95/95/86

In the hours before

Special weather statement, Jul 26, 6:02 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Elko NV
602 PM PDT WED JUL 26 2017

NVZ030-270200-
Humboldt County NV-
602 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY
UNTIL 700 PM PDT...

At 601 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Paradise Valley, moving north at 20 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Paradise Valley and Paradise Hill Summit.

LAT...LON 4121 11752 4126 11777 4167 11764 4162 11721
TIME...MOT...LOC 0101Z 191DEG 16KT 4129 11765

LIW
Special weather statement, Jul 26, 6:18 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
618 PM PDT WED JUL 26 2017

NVZ041-270145-
Northeastern Nye County NV-
618 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL
645 PM PDT...

At 617 PM PDT, Doppler radar was tracking a strong thunderstorm 41
miles east of Manhattan, moving east at 20 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Nye
County.

LAT...LON 3827 11642 3839 11646 3854 11607 3824 11602
TIME...MOT...LOC 0117Z 258DEG 22KT 3834 11634

99
Special weather statement, Jul 26, 6:18 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
618 PM PDT WED JUL 26 2017

NVZ040-270215-
Northwestern Nye County NV-
618 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 715
PM PDT...

At 618 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Round Mountain, moving northeast at 30 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Arc Dome.

LAT...LON 3869 11742 3879 11761 3916 11733 3916 11695
TIME...MOT...LOC 0118Z 213DEG 24KT 3881 11747

LIW
Special weather statement, Jul 26, 6:44 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
644 PM PDT WED JUL 26 2017

NVZ041-270215-
Northeastern Nye County NV-
644 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 715 PM
PDT...

At 644 PM PDT, Doppler radar was tracking a strong thunderstorm 38
miles west of Blue Eagle Ranch, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Nye County.

LAT...LON 3830 11631 3843 11640 3859 11611 3834 11600
TIME...MOT...LOC 0144Z 244DEG 14KT 3837 11623

99
Special weather statement, Jul 26, 6:45 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Elko NV
645 PM PDT WED JUL 26 2017

NVZ030-270230-
Humboldt County NV-
645 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 730 PM PDT...

At 644 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Orovada, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
McDermitt.

LAT...LON 4199 11719 4161 11762 4168 11792 4200 11792
      4200 11736
TIME...MOT...LOC 0144Z 208DEG 15KT 4170 11768

LIW
Special weather statement, Jul 26, 6:48 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
648 PM PDT WED JUL 26 2017

NVZ030-270230-
Humboldt County NV-
648 PM PDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 730 PM PDT...

At 648 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kings River Valley, moving north at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Kings River Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 11795 4166 11812 4171 11835 4200 11830
TIME...MOT...LOC 0148Z 194DEG 18KT 4177 11821

LIW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:37 PM PDTSpecial Weather StatementLKNNye38 min
Jul 26, 6:02 PM PDTSpecial Weather StatementLKNHumboldt58 min
Jul 26, 6:18 PM PDTSpecial Weather StatementLKNNye27 min
Jul 26, 6:44 PM PDTSpecial Weather StatementLKN31 min
Jul 26, 6:45 PM PDTSpecial Weather StatementLKN45 min
Jul 26, 6:48 PM PDTSpecial Weather StatementLKNHumboldt42 min
Jul 26, 6:51 PM PDTSevere Thunderstorm WarningLKNNye24 min
Jul 26, 7:16 PM PDTFlash Flood WarningLKNNye6 hr
Jul 26, 7:20 PM PDTSevere Thunderstorm WarningLKNNye25 min
Jul 26, 7:52 PM PDTSpecial Weather StatementLKN23 min
Jul 27, 1:41 PM PDTSpecial Weather StatementLKN49 min
Jul 27, 2:01 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Jul 27, 2:15 PM PDTSpecial Weather StatementLKN45 min
Jul 27, 3:08 PM PDTFlash Flood WarningLKNEureka, Nye, White Pine4 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.